May 4, 2020

Further studies raise safety concerns about use of hydroxychloroquine for COVID-19

By Denise Baez

NEW YORK -- May 5, 2020 -- Patients who received hydroxychloroquine for the treatment of coronavirus disease 2019 (COVID-19) appear to be at high risk of corrected QT interval (QTc) prolongation, and concurrent treatment with azithromycin was associated with greater changes in QTc, according to two studies published in JAMA Cardiology.

In the first study, Nicholas J. Mercuro, PharmD, Beth Israel Deaconess Medical Center, Boston, Massachusetts, and colleagues described the findings of 90 patients hospitalised with COVID-19 pneumonia at an academic tertiary care centre in Boston between March 1, 2020, and April 7, 2020. All patients were given hydroxychloroquine, and 53 received concomitant azithromycin. Of the patients, 53.3% had hypertension and 28.9% had diabetes.

The median (interquartile range) baseline QTc was 455 (430-474) milliseconds. With treatment, 10 of 90 patients (11%) had QTc of ≥60 milliseconds and 18 (20%) had post-treatment QTc intervals of ≥500 milliseconds. 

Of 37 patients receiving hydroxychloroquine monotherapy, 7 developed prolonged QTc of ≥500 milliseconds or more and 3 had QTc of ≥60 milliseconds. With concomitant azithromycin, 11 of 53 (21%) patients had prolonged QTc and 7 (13%) had a QTc of ≥60 milliseconds. 

Although the baseline QTc was shorter in patients receiving concomitant azithromycin compared with those taking hydroxychloroquine alone (median 442 milliseconds vs 473 milliseconds; P < 0.001), hydroxychloroquine and azithromycin was associated with a greater change in QTc compared with hydroxychloroquine alone (median change, 23 milliseconds vs 5.5 milliseconds; P = 0.03).

The likelihood of prolonged QTc was greater in those who received concomitant loop diuretics (adjusted odds ratio [aOR] = 3.38; 95% confidence interval [CI], 1.03-11.08) or had a baseline QTc of ≥450 milliseconds (aOR = 7.11; 95% CI, 1.75-28.87). 

Ten patients had hydroxychloroquine discontinued early because of potential adverse drug events, including intractable nausea, hypoglycaemia, and 1 case of torsades de pointes.

“Clinicians should carefully weigh risks and benefits if considering hydroxychloroquine and azithromycin, with close monitoring of QTc and concomitant medication usage,” the authors wrote. “There is a critical need for rigorous, large-scale studies and risk-benefit assessment prior to initiating COVID-19 therapeutics, with careful attention to medication interactions, cardiac manifestations, routine electrocardiograms, and electrolyte monitoring.”

In the second study, Francis Bessière, MD, Université de Lyon, Lyon, France, and colleagues described the outcomes of 40 patients with COVID-19 admitted to the intensive care unit between March 15, 2020, and March 29, 2020. Most (75%) patients required mechanical ventilation. All patients received hydroxychloroquine 200 mg twice daily for 10 days, and 18 patients received concomitant azithromycin 250 mg/day for 5 days. Of the patients, 57.5% had hypertension and 40% had diabetes.

Most (93%) patients showed an increase in QTc -- defined as an increase in QTc intervals of >60 milliseconds versus baseline or as a QTC of ≥500 milliseconds -- after the administration of therapy. Prolonged QTc was observed in 14 (35%) patients after 2 to 5 days of treatment. No ventricular arrhythmia, including torsades de pointes, was recorded. 

Among patients treated with hydroxychloroquine and azithromycin, 6 of 18 (33%) developed an increase in QTc of ≥500 milliseconds versus 1 of 22 (5%) of those treated with hydroxychloroquine alone (P = 0.03). Treatment was discontinued for 17 patients due to ECG abnormalities (n = 7) and acute renal failure (n = 10). 

“This study raises safety concerns about the use of hydroxychloroquine, with or without azithromycin, for patients with COVID-19, particularly when both drugs are administered together,” the authors wrote. “There were no baseline clinical factors associated with subsequent QT prolongation. In our cohort, close monitoring of patients -- which led to an interruption of these drugs for 17 patients -- may have averted further complications, including drug-induced torsades de pointes.”

The authors noted that extra caution is needed in settings where patients with COVID-19 receiving hydroxychloroquine cannot be adequately monitored.

SOURCE: JAMA Cardiology